Hail, Vernon
- When
- July 23, 4:57 PM CST
- Where
- Vernon County, 0.5 mi E of Readstown
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.450, -90.760
A thunderstorm occurred on the evening of July 23, producing hail slightly larger than dimes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A thunderstorm occurred on the evening of July 23, producing hail slightly larger than dimes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 23, 2:39 PM CST, 2 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 339 PM CDT THU JUL 23 2009 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT SEVERE WEATHER POSSIBILITY ON FRIDAY AFTERNOON AND EVENING...AND RAIN CHANCES AND TEMPERATURES FOR THE WEEKEND ARE THE MAIN CONCERNS FOR THIS PART OF THE FORECAST. AT 3 PM...SCATTERED SHOWERS AND THUNDERSTORMS HAD DEVELOPED ACROSS THE AREA. THIS IS THE RESULT OF DIURNAL HEATING. SPC LOWEST 100 MB MIXED LAYER CAPES ARE RUNNING BETWEEN 500 AND 1000 J/KG. WITH THE EFFECTIVE BULK SHEAR LESS THAN 25 KNOTS...THE UPDRAFTS WILL BE EASILY SHUT OFF BY THE PRECIPITATION DOWNDRAFTS. AS A RESULT... THE INDIVIDUAL STORMS SHOULD NOT BE ABLE TO SUSTAIN THEMSELVES TOO LONG. WITH THIS SAID...THERE COULD BE STILL SOME BRIEF SOME SMALL HAIL WITH THE STRONGER THUNDERSTORMS. IN ADDITION...WITH DOWNDRAFT CAPES AROUND 800 J/KG AND RELATIVELY DRY AIR BELOW THE CLOUD BASES...THERE COULD BE SOME BRIEF STRONG GUSTY WINDS. THE BEST CHANCE OF THIS OCCURRING LOOKS TO BE ACROSS SOUTHWEST WISCONSIN AND NORTHEAST IOWA. WITH THE LOSS OF DIURNAL HEATING... THESE SHOWERS AND THUNDERSTORMS SHOULD QUICKLY DISSIPATE BETWEEN 8 PM AND 10 PM THIS EVENING. LATE TONIGHT...THE MODELS CONTINUE SHOW THAT SOME WEAK TO MODERATE WARM AIR ADVECTION AND 850-700 MB MOISTURE TRANSPORT MAY RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS MAINLY NORTH OF INTERSTATE 90 AFTER MIDNIGHT TONIGHT. THIS WAS ALREADY HANDLED WELL IN THE GRIDS... SO LITTLE CHANGE WAS DONE TO THIS PART OF THE FORECAST. LIKE THE PAST COUPLE OF DAYS...IT LOOKS LIKE THERE WILL BE THE POSSIBILITY OF SEVERE WEATHER ON FRIDAY. MODERATE TO STRONG FRONTOGENETIC FORCING SHOULD HELP TO OVERCOME THE CLOUDS WHICH WILL LIMIT THE DIURNAL HEATING ACROSS THE REGION. THE MODELS CONTINUE TO SHOW THAT OUR MEAN LAYER CAPES SHOULD RANGE FROM 1500 TO 3000 J/KG. IN ADDITION THE 0-6KM SHEAR CLIMBS INTO THE 40 TO 50 KNOT RANGE. THIS WILL RESULT IN THE POSSIBLE DEVELOPMENT OF SUPERCELL THUNDERSTORMS. WHILE THE PRIMARY SEVERE WEATHER THREATS LOOK TO BE LARGE HAIL AND DAMAGING WINDS. BOTH THE 0-1 KM BULK SHEAR AND EHI ARE FAVORABLE FOR THE POSSIBILITY OF A TORNADO WITH DISCRETE SUPERCELLS. AT THIS TIME...THE BEST CHANCE OF SEVERE WEATHER LOOKS TO BE FROM 2 PM THROUGH 9 PM. FOR THE WEEKEND...THE MODELS CONTINUE TO SHOW THAT THE AREA WILL BE UNDER THE INFLUENCE OF A CLOSED 500 MB LOW OVER THE GREAT LAKES. WITH DIURNAL HEATING AND COLD AIR ALOFT...MEAN LAYER CAPES ON BOTH DAYS SHOULD CLIMB INTO THE 500 TO 1000 J/KG EACH AFTERNOON. THIS WILL LIKELY RESULT IN ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS FROM LATE MORNING THROUGH EARLY EVENING. WITH 850 MB TEMPERATURE DEPARTURES RUNNING 1 TO 2 STANDARD DEVIATIONS BELOW NORMAL...HIGH TEMPERATURES WILL LIKELY STAY IN THE 70S FOR BOTH AFTERNOONS. .LONG TERM...MONDAY THROUGH THURSDAY THE 3 DAY OUTGOING LONG WAVE RADIATION CONTINUES TO SHOW STRONG TROPICAL FORCING FROM 160 DEGREES EAST LONGITUDE EAST INTO THE EASTERN INDIAN OCEAN. CONSIDERING THE SURFACE WATER TEMPERATURES ARE IN THE EXCESS OF 29C...THIS FORCING WILL LIKELY CONTINUE TO REMAIN STRONG INTO THIS TIME PERIOD. MEANWHILE THE CONVECTION BETWEEN 150 AND 170 DEGREES WEST LONGITUDE HAS BEEN GRADUALLY WEAKENING. FURTHER EAST...THERE CONTINUES TO BE A STRONG RIDGE ACROSS GREENLAND. THE COMBINATION OF THE WESTERN PACIFIC TROPICAL FORCING AND THE GREENLAND RIDGE SHOULD KEEP A 500 MB TROUGH ACROSS THE EASTERN HALF OF THE UNITED STATES THROUGH EARLY NEXT WEEK. BOTH THE 23.00Z AND 23.12Z MODELS ARE IN GOOD AGREEMENT WITH THIS AND THEN THE MODELS HINT THAT THE TROUGH AXIS WILL SHIFT TOWARD CENTRAL PARTS OF CANADA AND THE UNTIED STATES AS A REX BLOCK DEVELOPS ACROSS THE EASTERN PACIFIC. IF THIS OCCURS...THIS WOULD CHANGE OUR FLOW ALOFT FROM NORTHWEST TO WEST OR SOUTHWEST. THIS WOULD MAKE SENSE IF THE CONVECTION ACROSS THE WESTERN PACIFIC SHIFTS WESTWARD INTO THE WARMER WATERS OF THE INDIAN OCEAN. THIS WILL HAVE TO BE WATCHED OVER THE WEEKEND...BECAUSE IT COULD EVENTUALLY RESULT IN MORE GULF MOISTURE BEING ADVECTED NORTHWARD INTO THE REGION. THE 23.00Z MODELS CONTINUE TO SHOW DIFFERING TIMING OF THE PRECIPITATION. THIS IS MAINLY A RESULT OF SPEED DIFFERENCES IN THE SHORT WAVE TROUGHS MOVING THROUGH THE REGION. AS A RESULT... 20 AND 30 PRECIPITATION PROBABILITIES WERE LEFT IN FORECAST FOR MUCH OF THIS TIME PERIOD. HOWEVER IF THE 23.12Z MODELS ARE CORRECT... WE MAY BE ABLE TO ADD SOME DRY PERIODS FOR TUESDAY AND AND TUESDAY NIGHT. SINCE THIS IS A RELATIVELY NEW DEVELOPMENT...NO CHANGES WERE MADE TO THE FORECAST. WITH 850 MB TEMPERATURES GENERALLY BELOW NORMAL FOR MUCH OF THIS TIME PERIOD...THE COOLER-THAN-NORMAL TEMPERATURES TREND LOOK LIKE THEY WILL FINISH OFF THE MONTH OF JULY. && .AVIATION...TONIGHT AND FRIDAY LATEST WATER VAPOR SATELLITE IMAGERY INDICATING UPPER LEVEL TROUGH OVER THE UPPER MIDWEST AND GREAT LAKES REGION. LATEST 23.15Z RUC INDICATING DECENT LAPSE RATES AND TQ INDICES OF AROUND 20 DEGREES CELSIUS THIS AFTERNOON. WITH DAYTIME HEATING...CANNOT RULE OUT AN ISOLATED SHOWER OR THUNDERSTORM ACROSS THE AREA. DUE TO SHOWERS OR THUNDERSTORMS ISOLATED ACROSS REGION...CONFIDENCE IS LOW IN TIMING AND PLACEMENT OF SHOWERS OR THUNDERSTORMS OCCURRING IN THE VICINITY OF BOTH KRST AND KLSE TAF SITES THIS AFTERNOON AND INTO THE EVENING HOURS. AT THIS TIME...LEFT OUT ANY MENTION OF SHOWERS OR THUNDERSTORMS AT BOTH TAF SITES. ATTENTION THEN TURNS TO SURFACE COLD FRONT/UPPER LEVEL SHORTWAVE MOVING INTO THE UPPER MIDWEST AND GREAT LAKES REGION LATE TONIGHT AND FRIDAY. MID TO HIGH LEVEL CLOUDS ARE EXPECTED TO SPREAD OVER THE TAF SITES AFTER 08Z...WITH CEILING HEIGHTS GENERALLY AT OR ABOVE 8KFT. THE LATEST 23.12Z GFS AND NAM INDICATING STRONG FORCING AND DYNAMICS IN ASSOCIATION WITH SHORTWAVE/SURFACE COLD FRONT...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE SURFACE COLD FRONT. HAVE INTRODUCED MENTION OF VICINITY OF SHOWERS AFTER 15Z FRIDAY AT KRST AND 16Z FRIDAY AT KLSE. THE 23.12Z GFS AND NAM CONTINUE TO INDICATE A POTENTIAL FOR SOME OF THE THUNDERSTORMS TO BE SEVERE FRIDAY AFTERNOON AND EVENING...WITH THE MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL. LATER TAF ISSUANCES WILL NEED TO MONITOR THE TIMING AND PLACEMENT OF ALL CONVECTION ACCOMPANY THE SURFACE COLD FRONT/SHORTWAVE TROUGH. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...BOYNE AVIATION...DTJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 300 PM CDT THU JUL 23 2009 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-241100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 300 PM CDT THU JUL 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE AREA. ORGANIZED SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD FRONT MOVING THROUGH ON FRIDAY AND FRIDAY EVENING IS EXPECTED TO TRIGGER SCATTERED THUNDERSTORMS ACROSS THE AREA. A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE...MAINLY FRIDAY AFTERNOON AND EVENING. DAMAGING WINDS...LARGE HAIL AND POSSIBLY ISOLATED TORNADOES WILL BE THE PRIMARY THREAT. A FEW THUNDERSTORMS ARE POSSIBLE DURING THE WEEKEND AND INTO THE FIRST PART OF NEXT WEEK. ORGANIZED SEVERE STORMS ARE NOT ANTICIPATED SATURDAY OR SUNDAY. IT IS TOO EARLY TO DETERMINE ANY DETAILS CONCERNING A SEVERE WEATHER THREAT FOR THE FIRST PART OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT. SPOTTER GROUPS ARE ADVISED TO BE ALERT FOR POSSIBLE ACTIVATION ON FRIDAY AND FRIDAY EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. THOMPSON/DTJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 523 PM CDT THU JUL 23 2009 WIZ053>055-232315- CRAWFORD-RICHLAND-VERNON- 523 PM CDT THU JUL 23 2009 ...STRONG THUNDERSTORM EXPECTED IN CRAWFORD...RICHLAND AND VERNON COUNTIES... A STRONG THUNDERSTORM WILL MOVE THROUGH SOUTHEAST VERNON COUNTY INTO NORTHEAST CRAWFORD AND NORTHWEST RICHLAND COUNTIES THROUGH 615 PM. THE STORM IS MOVING SOUTH AT 15 MPH. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL MAY ACCOMPANY THIS STRONG THUNDERSTORM. THE STRONG THUNDERSTORM WILL BE NEAR... READSTOWN...KICKAPOO CENTER...SUGAR GROVE...FOLSOM AROUND 550 PM... SOLDIERS GROVE AROUND 600 PM... MONTGOMERYVILLE...CLAYTON AROUND 610 PM... ROLLING GROUND AROUND 620 PM... THESE WIND GUSTS COULD BLOW AROUND OUTDOOR FURNITURE AND OTHER LIGHT OBJECTS. SMALL BRANCHES MAY ALSO FALL. SEEK SAFE SHELTER INSIDE A BUILDING. BINAU
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
557 PM CDT THU JUL 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM HAIL READSTOWN 43.45N 90.76W
07/23/2009 E0.75 INCH VERNON WI TRAINED SPOTTER
&&
BINAUThe La Crosse radar (KARX), 54 km away, was scanning. The volume nearest the first event began at 22:57 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180071.